Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 24, 2018, 9:38 PM EDT for Berkeley County, South Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 9:38 PM EDT (01:38 UTC)
- Expired
- Jun 24, 2018, 10:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:02 PM EDT | TSTM WND DMG | 4 Wnw Saint Stephen, SC | TREE REPORTED DOWN ALONG HIGHWAY 45 NEAR PINEVILLE. |
| Jun 24, 10:19 PM EDT | TSTM WND DMG | Moncks Corner, SC | TREE DOWN ON HIGHWAY 17A AT CHURCH STREET. |
| Jun 24, 10:23 PM EDT | TSTM WND DMG | 4 Ese Bonneau, SC | TREES DOWN ON PROPERTY IN THE 1000 BLOCK OF HIGH HOPE DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
545
WUUS52 KCHS 250138
SVRCHS
SCC015-250230-
/O.NEW.KCHS.SV.W.0028.180625T0138Z-180625T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
938 PM EDT SUN JUN 24 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 1030 PM EDT.
* At 936 PM EDT, severe thunderstorms were located along a line
extending from near Kingstree to 14 miles north of Indian Field,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Moncks Corner, St. Stephen, Bonneau, Jamestown, Cross, Northern
Lake Moultrie, Old Santee Canal State Park and Eastern Lake Marion.
This warning includes I-26 between mile markers 190 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing wind damage. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows!
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
3338 7979 3332 7974 3330 7968 3306 8021
3315 8032 3318 8030 3320 8033 3326 8036
3328 8035 3327 8030 3330 8025 3345 8022
3345 8014 3348 8015 3351 8008
TIME...MOT...LOC 0136Z 299DEG 32KT 3370 7990 3343 8051
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
957
WWUS52 KCHS 250209
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1009 PM EDT SUN JUN 24 2018
SCC015-250230-
/O.CON.KCHS.SV.W.0028.000000T0000Z-180625T0230Z/
Berkeley SC-
1009 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR BERKELEY COUNTY...
At 1008 PM EDT, severe thunderstorms were located along a line
extending from 13 miles south of Kingstree to 10 miles east of Indian
Field, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Moncks Corner, St. Stephen, Bonneau, Jamestown, Cross, Northern Lake
Moultrie, Old Santee Canal State Park and Eastern Lake Marion.
This warning includes I-26 between mile markers 190 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms have a history of producing wind damage across the
Midlands. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
3338 7979 3332 7974 3330 7968 3306 8021
3315 8032 3318 8030 3320 8033 3326 8036
3328 8035 3327 8030 3330 8025 3345 8022
3345 8014 3348 8015 3351 8008
TIME...MOT...LOC 0208Z 306DEG 33KT 3348 7976 3321 8037
HAIL...<.75IN
WIND...60MPH
$$712
WWUS52 KCHS 250227
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1027 PM EDT SUN JUN 24 2018
SCC015-250235-
/O.EXP.KCHS.SV.W.0028.000000T0000Z-180625T0230Z/
Berkeley SC-
1027 PM EDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
1030 PM EDT...
The storms which prompted the warning have weakened and are expected
to be below severe limits after 1030 pm. Therefore the warning will
be allowed to expire. However gusty winds, heavy rain and dangerous
lightning are still likely with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
3338 7979 3332 7974 3330 7968 3306 8021
3315 8032 3318 8030 3320 8033 3326 8036
3328 8035 3327 8030 3330 8025 3345 8022
3345 8014 3348 8015 3351 8008
TIME...MOT...LOC 0225Z 299DEG 32KT 3341 7961 3314 8022
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:27 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 24, 8:27 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Charleston SC 827 PM EDT Sun Jun 24 2018 .SYNOPSIS... High pressure will extend across the region through Monday. A cold front will drop south into the area Monday and linger near or just south of the area through mid-week. Low pressure could develop off the Southeast U.S. next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Early this evening: All is quiet right now with the sea breeze progressing inland and just a few vertically challenged cumulus across the forecast area. However, a glance at regional radar imagery indicates convection is developing upstream and is on track to approach the forecast area later tonight. This upstream convection appears to be initiated and driven by some sort of MCV and the prevailing deep layer flow puts it on track to head toward at least the southeast South Carolina portion of the forecast area. The environment ahead of this developing convection is certainly unstable with MLCAPE on the order of 2,000-3,000 J/kg, which would seem to support further downstream development. However, we are losing insolation after sunset but the atmosphere is relatively untapped based on minimal convection the past several days. Dry air in the mid and upper levels results in DCAPE values around 1,000 J/kg which would support at least some degree of a damaging wind threat. Hi-res models such as the HRRR the the approaching convection intensifying as it interacts with the sea breeze across the Midlands. The idea is then that the convection progresses further to the southeast and impacts mainly the Charleston Tri- County region and Colleton County. Adjusted all forecast parameters to favor such a solution. Current timing would bring thunderstorms into the area around 9-10pm, then to the Charleston County coast around midnight. The overall severe threat is hard to judge given that thunderstorms will be coming through in the late evening. But, since the atmosphere is relatively untapped and DCAPE values are high, there is a potential for damaging winds, especially if convection can get organized along a line and become cold pool driven. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Few changes were made to ensure consistency with overnight shift. A cold front will approach from the northwest Monday and then move south into the area Monday night before stalling nearby through the rest of the period. This will mean a more unsettled period with decent rain chances is expected Monday night into at least Tuesday. Some of the storms could be strong late Monday afternoon/evening, mainly across SC, given the high DCAPE values (1000+ J/kg) and steep low to mid-level lapse rates. Temperatures will remain above normal Monday ahead of the front with heat indices peaking into the Heat Advisory range 105-108 inland, 108-112 coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Minor changes were made per regional coordination with NHC/WPC on the potential for low pressure developing off the Southeast U.S. coast. The latest medium range model guidance suggests the stalled cold front will dissipate as an offshore high pressure/inland trough pattern likely sets up. Low pressure is expected to develop off the SC/NC coast by late week and drop southwest to somewhere near or offshore of the GA/FL coast over the weekend per track coordination with NHC/WPC. Depending on the eventual development and track of the low, increased rain chances and breezy conditions could develop. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... The main concern is the potential for thunderstorms to impact KCHS this evening. Thunderstorms are developing upstream of the area and are expected to move through late this evening from the northwest. Confidence is increasing based on recent hi-res model runs, and prevailing VCTS has been added starting at 03z. A TEMPO is then in effect from 03-05z with low end gusty winds and MVFR visibilities. It does not appear thunderstorms will be a concern at KSAV. For the rest of the period, VFR conditions are expected. Extended Aviation Outlook: Risk for tstm impacts possible Monday Night into Tuesday and again by late week into the weekend depending on track of low pressure offshore. && .MARINE... Tonight: An inland surface trough and high pressure in the Atlantic will drive the weather pattern. Winds will peak along the immediate coastline through early this evening. Though, locally higher gusts are possible along the SC coastline. By late evening the winds will ease a few kt, then a second surge in winds is possible further offshore, lasting until almost daybreak. Additionally, winds closer to the coast should veer more towards the west around daybreak as the land breeze develops. Seas will average 2-3 ft, except 3-4 ft across the Charleston waters during the peak winds. There is a slight chance strong thunderstorms may develop inland this evening and move offshore tonight, producing hazardous weather for mariners. Monday through Friday: Few changes were made through mid-week to ensure consistency with the overnight shift. Southerly winds will prevail ahead of a cold front Monday with enhanced sea breeze influences possible. Front will backdoor into the region Monday Night into Tuesday. There is potential for low pressure to develop off the Southeast U.S. coast by late week. Small Craft Advisory conditions are not expected. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...ST LONG TERM...RJB AVIATION...BSH/ST MARINE...MS/ST
Hazardous weather outlook, Jun 24, 7:53 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 753 PM EDT Sun Jun 24 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Excessive Heat: The combination of temperatures in the mid to upper 90s and moderate to occasionally high humidity will likely cause heat index values to exceed 105 degrees Monday. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-260000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:06 PM EDT | Special Weather Statement | CHS | Allendale, Dorchester | 39 min |
| Jun 24, 10:37 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 38 min |
| Jun 24, 10:50 PM EDT | Special Weather Statement | CHS | Allendale | 40 min |
| Jun 24, 10:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 62 min |
| Jun 24, 11:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Dorchester, Hampton, Jasper | 52 min |
| Jun 24, 11:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jun 24, 11:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 62 min |
| Jun 25, 12:44 AM EDT | Special Marine Warning | CHS | 91 min | |
| Jun 25, 12:58 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 62 min |
| Jun 25, 1:04 AM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| Jun 25, 2:07 AM EDT | Special Marine Warning | CHS | 113 min | |
| Jun 25, 3:34 AM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 13 hr |
| Jun 25, 3:18 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Jun 25, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 60 min |
| Jun 25, 4:14 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jun 25, 4:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 51 min |
| Jun 25, 4:55 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Jun 25, 5:02 PM EDT | Special Weather Statement | CHS | Charleston | 28 min |
| Jun 25, 5:15 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 31 min |
| Jun 25, 5:57 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.